Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

October 24, 2021Linn County, Kansas

NWS Kansas City, MO issued this special weather statement at Oct 24, 2021, 7:34 AM CDT for Linn County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 7:34 AM CDT (12:34 UTC)
Expired
Oct 24, 2021, 8:00 AM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Hail
0.88 in
Wind
30

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS83 KEAX 241234
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
734 AM CDT Sun Oct 24 2021
 
KSZ060-241300-
Linn KS-
734 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of Linn County through
800 AM CDT...

At 734 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Mound, or 10 miles west of Mound City, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Pleasanton, Mound City and Blue Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3806 9508 3825 9507 3838 9489 3818 9469
      3805 9507
TIME...MOT...LOC 1234Z 237DEG 33KT 3815 9505 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

Grana

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Oct 24, 6:08 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 24, 6:08 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
608 AM CDT Sun Oct 24 2021

.Discussion...
Issued at 238 AM CDT SUN OCT 24 2021

Today:

Overnight, a warm front lifted north across mid Missouri. Storms
have stayed fairly well behaved overnight, with most staying
below severe limits. A few additional showers and thunderstorms
have developed in the warm sector in a broad area of ascent.
Severe weather is not anticipated with these morning storms, but
brief heavy downpours will be possible.

Shower and thunderstorm activity will move out by mid morning and we
will see some dry time through the day.  Likely will see quite a bit
of cloud cover lingering through the day, but expect to see some
clearing in the warm sector.  Ample southerly flow will continue to
draw moisture north through the day. As this happens, increasing
cape values up to 2000 j/kg will be in place by the afternoon.
Additionally healthy shear approaching 50 knots will also increase
through the afternoon. By early afternoon, expect a cold front to
be moving into western Missouri. The front will continue tracking
east, where eventually storms will ignite along it. Storms are
expected to develop east of I-35 and well east of the Kansas City
Metro. Most will stay dry, but those in our far western and
southeastern counties will want to pay close attention to the
skies in the afternoon. Storms are expected to quickly develop and
merge into a line with the main severe threat being strong winds.
But any storms that can stay more discrete will have a short
lived potential for large hail and a tornado can't be ruled out.
The line of storms will move out of our area by sunset and will
track through southeast Missouri with continued potential for
strong winds in those area. But for us, expect a dry forecast to
return by late Sunday evening.

The workweek:

Things will cool off behind the cold front and
Monday morning lows may dip into the 30s again for those in
northwest Missouri. The rest of the area should expect mid 40s to
start the day Monday. Sunshine will return Monday, but its going
to remain chilly with highs only topping out in the 50s across
the area. Dry weather will continue on Tuesday with a brief warm
up into the 60s again. Active weather will return to the area
Wednesday and Thursday as a deepening trough swings thorough the
midwest. This will bring additional chances for showers and
thunderstorms. Highs will return to the upper 50s for the second
half of the week with lows remaining in the 40s. Dry conditions
will return for Friday into Halloween weekend with highs back to
the low 60s to upper 50s.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 603 AM CDT SUN OCT 24 2021

Lingering shower and thunderstorm activity will continue through
mid morning, but dry time will return for mid day. MVFR ceilings
will linger into the afternoon, but some scattering out is
expected prior to the arrival of the cold front. This front will
shift winds to the northwest and gusts up to 30 knots will be
possible through this evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...HB
Hazardous weather outlook, Oct 24, 5:15 AM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Sun Oct 24 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Sun Oct 24 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered morning thunderstorms will continue before moving out of
the area by midday. A few of these storms may produce hail and
localized heavy rainfall.

Severe storms are possible this afternoon and early evening. The
greatest risk area is along and east of a line from Clinton to
Moberly Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Oct 24, 7:34 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
734 AM CDT Sun Oct 24 2021

KSZ060-241300-
Linn KS-
734 AM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of Linn County through
800 AM CDT...

At 734 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Mound, or 10 miles west of Mound City, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pleasanton, Mound City and Blue Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 9508 3825 9507 3838 9489 3818 9469
      3805 9507
TIME...MOT...LOC 1234Z 237DEG 33KT 3815 9505

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Grana

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 12:52 AM CDTSpecial Weather StatementEAXGrundy23 min
Oct 24, 1:26 AM CDTSpecial Weather StatementEAXBuchanan34 min
Oct 24, 5:07 AM CDTFlash Flood WarningEAXGrundy, Harrison, Sullivan5 hr
Oct 24, 8:26 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston37 hr
Oct 24, 2:05 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt40 min
Oct 24, 2:12 PM CDTTornado Warning Tornado observedEAXAndrew, Holt33 min
Oct 24, 2:31 PM CDTTornado WarningEAXAndrew, Buchanan, DeKalb29 min
Oct 24, 2:39 PM CDTTornado WarningEAXAndrew23 min
Oct 24, 2:44 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb46 min
Oct 24, 2:51 PM CDTTornado WarningEAXBuchanan, Clinton, DeKalb24 min
Oct 24, 3:23 PM CDTTornado WarningEAXDaviess, DeKalb, Gentry37 min
Oct 24, 3:26 PM CDTTornado WarningEAXCaldwell, Clinton34 min
Oct 24, 3:50 PM CDTTornado WarningEAXCaldwell, Daviess, Livingston25 min
Oct 24, 4:07 PM CDTSpecial Weather StatementEAXHenry, Johnson23 min
Oct 24, 4:10 PM CDTTornado WarningEAXLivingston35 min
Oct 24, 4:16 PM CDTTornado WarningEAXGrundy, Harrison, Mercer29 min
Oct 24, 4:29 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis31 min
Oct 24, 4:37 PM CDTTornado WarningEAXLinn, Livingston, Sullivan38 min
Oct 24, 4:56 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis49 min
Oct 24, 4:57 PM CDTTornado WarningEAXCooper, Pettis33 min
Oct 24, 5:10 PM CDTTornado WarningEAXAdair, Linn, Macon, Sullivan35 min
Oct 24, 5:54 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler17 min
Oct 24, 1:04 AM CDTSevere Thunderstorm WarningEAXAtchison26 min
Oct 24, 7:53 AM CDTSpecial Weather StatementEAXLinn37 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.